Hail, Fergus
- When
- June 26, 12:02 AM MST
- Where
- Fergus County, 1 mi S of Grassrange
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.005, -108.780
A severe thunderstorm dropped 1 inch diameter hail at Grass Range 1S.
Severe thunderstorms continued over Fergus County after midnight on the 26th. Hail the size of quarters was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Severe thunderstorms continued over Fergus County after midnight on the 26th. Hail the size of quarters was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 25, 9:47 PM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1047 PM MDT WED JUN 25 2008 ...UPDATE TO AVIATION... .DISCUSSION... UPDATE FORTHCOMING. ISOLATED THUNDERSTORM ACTIVITY CONTINUES OVER EXTREME SOUTHWEST MONTANA. MODELS INDICATE AIRMASS WILL REMAIN GENERALLY UNSTABLE AS A SHORT WAVE APPROACHES THE AREA FROM THE WEST TOWARD DAYBREAK. HAVE INCREASED POPS A BIT FOR PORTIONS OF THE COUNTY WARNING AREA IN ANTICIPATION OF SHOWERS DEVELOPING AFTER MIDNIGHT IN ASSOCIATION WITH THE SHORT WAVE PASSAGE. EMANUEL && .AVIATION... SHORTWAVE TROUGH APPROACHING WESTERN MONTANA IS EXPECTED TO CAUSE ISOLATED THUNDERSTORMS IN SOUTHERN PORTIONS OF CENTRAL MONTANA... INCLUDING KLWT...FROM 09Z TO 13Z. REMAINDER OF THE FORECAST SHOULD SEE AN INCREASE IN MID AND HIGH LEVEL CLOUDS BUT VFR CONDITIONS WILL PREVAIL. AIRMASS BECOMES UNSTABLE ONCE AGAIN AFTER 18Z THURSDAY WITH SCATTERED THUNDERSTORMS DEVELOPING IN SOUTHWEST MONTANA AND CONTINUING THROUGH AT LEAST 03Z. A COLD FRONT IS EXPECTED TO PUSH INTO NORTH CENTRAL MONTANA FROM CANADA AFTER 00Z FRIDAY WITH WINDS SHIFTING TO THE NORTH AT KCTB AND KHVR. MPJ && .PREV DISCUSSION...ISSUED 256 PM MDT WED JUN 25 2008 FAIRLY DRY AIRMASS REMAINED OVER THE AREA UNTIL EARLY THIS AFTN. HOWEVER...WV AND VIS IMAGERY SHOWING PATCH OF MOISTURE CURRENTLY WORKING INTO CWA FROM SOUTHWEST WITH -SHRA/-TSRA BEGINNING TO DEVELOP BETWEEN BOZEMAN AND LEWISTOWN. LEFT GOING GRIDS INTACT FOR CONVECTIVE ACTIVITY IN SRN PART OF CWA INCLUDING CHANCE OF GUSTY WINDS AND SMALL HAIL WITH SOME OF THE STRONGER CELLS. STILL EXPECTING MORE WEATHER DAY TOMORROW AS SHORTWAVE TROF CURRENTLY ALONG WA/OR COAST WILL MAKE STEADY EWD PROGRESS TONIGHT AND REACH CWA LATE AM/MIDDAY ON THURS. ACCOMPANYING MOISTURE PLUME WILL COVER MOST OF CWA AND MODELS REMAINED CONSISTENT IN PAINTING BROAD AREA OF -SHRA/-TSRA UNTIL EARLY EVE. TROF MOVES INTO ERN MT BY THURS NIGHT WITH COOLER NW FLOW ON FRONT SIDE OF VERY LARGE UPPER RIDGE ENTERING CWA ON FRI. TEMPERATURES DROP BACK TO NORMAL-TO-SLIGHTLY BELOW NORMAL ON THURS & FRI THANKS TO CLOUD COVER AND PRECIP ON THURS AND NW FLOW OF FRI. WARANAUSKAS FRIDAY NIGHT THROUGH MONDAY NIGHT...AREA WILL BE UNDER THE INFLUENCE OF A STRONG RIDGE OF HIGH PRESSURE ALOFT OVER THE WESTERN U.S. DRY NORTHWEST FLOW ALOFT AT THE BEGINNING OF THE PERIOD WILL TRANSITION TO MORE OF A WESTERLY OR SOUTHWESTERLY FLOW ALOFT LATE IN THE WEEKEND/EARLY NEXT WEEK. MODELS ARE INDICATING THE POSSIBILITY OF SOME WEAK SHORTWAVES SUNDAY THROUGH MONDAY NIGHT ALONG WITH AT LEAST A LITTLE INCREASE IN MOISTURE. CONSISTENCY AMONGST MODELS AND ALSO RUN-TO-RUN CONSISTENCY FOR A PARTICULAR MODEL IS NOT GOOD ON THE SHORTWAVE DETAILS. EXPECT SOME WEAK INSTABILITY OVER SW MONTANA ON SUNDAY AND OVER MOST OF THE AREA ON MONDAY. IN LINE WITH THIS ADDED A SLIGHT CHANCE OF THUNDERSTORMS OVER ALL OF SW MONTANA AND A PORTION OF CENTRAL MONTANA ON SUNDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS OVER THE ENTIRE AREA ON MONDAY. TEMPERATURES WILL BE WELL ABOVE NORMAL FOR LATE JUNE. BLANK TUESDAY AND WEDNESDAY..MODELS SHOW FAIRLY STRONG UPPER LEVEL RIDGE OVER THE INTER-MOUNTAIN WEST FOR VERY WARM AND MOSTLY DRY WEATHER. SOME MODELS DO PUT THE RIDGE AXIS EAST OF CENTRAL MONTANA FOR A MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT. SO WILL GO WITH ISOLATED THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. WILLIAMSON DC && .HYDROLOGY... SNOW MELT IS DECREASING ACROSS THE AREA...LEADING TO SLIGHT DROPS IN LOCAL RIVER AND STREAM LEVELS. LATEST FORECAST MODELS SHOW CONTINUED GRADUAL DECREASES IN LEVELS THROUGH THE NEXT FEW DAYS. DESPITE LOWER LEVELS...SOME AREAS IN SOUTHWEST MONTANA REMAIN AT OR NEAR FLOOD STAGE WITH SOME MINOR LOWLAND FLOODING REPORTED. A SMALL STREAM ADVISORY REMAINS IN EFFECT FOR MADISON...GALLATIN... AND JEFFERSON COUNTIES. THE FLOOD WARNING FOR THE GALLATIN RIVER NEAR LOGAN CONTINUES AS THE RIVER IS JUST ABOVE FLOOD STAGE. MUCH WARMER TEMPERATURES THIS WEEKEND AND EARLY NEXT WEEK COULD RESULT IN INCREASED SNOW MELT ONCE AGAIN...ALONG WITH ELEVATED LEVELS ON LOCAL RIVERS AND STREAMS...PARTICULARLY IN GALLATIN COUNTY. && .PRELIMINARY POINT TEMPS/POPS... GTF 53 76 45 79 / 20 20 10 0 CTB 51 73 46 79 / 10 10 10 0 HLN 55 80 49 82 / 10 10 10 0 BZN 48 81 44 79 / 20 20 20 0 WEY 43 71 41 76 / 20 20 10 10 DLN 44 77 41 80 / 10 20 10 0 HVR 51 77 48 79 / 20 30 20 0 LWT 50 74 46 73 / 20 30 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... SMALL STREAM FLOOD ADVISORY CONTINUES INTO WEDNESDAY AFTERNOON FOR PORTIONS OF SOUTHWEST MONTANA. FLOOD WARNING CONTINUES FOR THE GALLATIN RIVER NEAR LOGAN UNTIL FURTHER NOTICE. && SHORT TERM...EMANUEL/WARANAUSKAS LONG TERM...BLANK/WILLIAMSON DC AVIATION...MPJ WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 959 PM MDT WED JUN 25 2008 MTZ015-052-055-270400- MADISON-JEFFERSON-GALLATIN- 959 PM MDT WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TONIGHT ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER PORTIONS OF SOUTHWEST AND CENTRAL MONTANA. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. THE GALLATIN RIVER NEAR LOGAN REMAINS ABOVE FLOOD STAGE...WHERE A FLOOD WARNING CONTINUES. ADDITIONALLY....A FLOOD ADVISORY REMAINS IN EFFECT FOR SMALL STREAMS IN GALLATIN... JEFFERSON...AND MADISON COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS WILL BE POSSIBLE OVER FAR SOUTHWEST MONTANA THURSDAY AFTERNOON. THE FLOOD WARNING REMAINS IN EFFECT FOR THE GALLATIN RIVER NEAR LOGAN UNTIL FURTHER NOTICE. MUCH WARMER TEMPERATURES THIS WEEKEND AND EARLY NEXT WEEK COULD RESULT IN INCREASED SNOW MELT ONCE AGAIN...ALONG WITH ELEVATED LEVELS ON AREA RIVERS...CREEKS...AND STREAMS IN SOUTHWEST MONTANA... PARTICULARLY IN GALLATIN COUNTY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>014-044>051-053-054-270400- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER- 959 PM MDT WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER PORTIONS OF SOUTHWEST AND CENTRAL MONTANA. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS WILL BE POSSIBLE OVER FAR SOUTHWEST MONTANA THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 129 km away, was scanning. The volume nearest the first event began at 07:02 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm dropped 1 inch diameter hail at Grass Range 1S.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109940.